Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS La Crosse, WI

July 19, 2006Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2006, 10:13 AM CDT for Chickasaw County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 10:13 AM CDT (15:13 UTC)
Expired
Jul 19, 2006, 10:32 AM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 10:03 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 191514
SVRARX
IAC037-191545-
/O.NEW.KARX.SV.W.0082.060719T1514Z-060719T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1013 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...

* UNTIL 1045 AM CDT

* AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ALTA VISTA TO BOYD TO
  REPUBLIC...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF NEW
  HAMPTON TO NEW HAMPTON TO 12 MILES SOUTH OF NEW HAMPTON...AND
  MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW HAMPTON AND HIGHWAY 18 63 AND COUNTY B 54 AROUND 1015 AM...
  JERICO AND LAWLER AROUND 1020 AM...
  COUNTY ROADS V 56 AND B 33 AND SAUDE AROUND 1025 AM...
  LITTLE TURKEY AROUND 1030 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4292 9245 4300 9235 4305 9234 4307 9237
      4316 9243 4321 9247 4321 9209 4292 9209

$$

MW
2 follow-up statements
000 
WWUS53 KARX 191523
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT WED JUL 19 2006

IAC037-191545-
/O.CON.KARX.SV.W.0082.000000T0000Z-060719T1545Z/
CHICKASAW IA-
1023 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN CHICKASAW COUNTY...

AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM JERICO...TO COUNTY ROADS B 
54 AND V 56...TO FREDERICKSBURG...OR ALONG A LINE EXTENDING FROM
9 MILES NORTH OF NEW HAMPTON...TO 10 MILES EAST OF NEW HAMPTON...TO 
9 MILES SOUTH OF NEW HAMPTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS V 56 AND B 33 AND SAUDE AROUND 1030 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4292 9245 4300 9235 4305 9234 4307 9237
      4316 9243 4321 9247 4321 9209 4292 9209

$$

MW
000 
WWUS53 KARX 191532
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT WED JUL 19 2006

IAC037-191542-
/O.CAN.KARX.SV.W.0082.000000T0000Z-060719T1545Z/
CHICKASAW IA-
1032 AM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHICKASAW COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED 
AREA...AND WEAKENED SOMEWHAT.   

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN 
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR 
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4292 9245 4300 9235 4305 9234 4307 9237
      4316 9243 4321 9247 4321 9209 4292 9209

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 AM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 3:15 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DAY
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED JUL 19 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FOCUS OF CONCERN IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL THIS
AFTERNOON THROUGH THIS EVENING.

SURFACE MAP AT 3 AM HAD HIGH PRESSURE CENTERED OVER LAKE HURON WITH
MOSTLY CLEAR SKIES NOTED PER SATELLITE ACROSS OUR AREA. WATER VAPOR
SATELLITE IMAGERY WAS SHOWING A VIGOROUS MID LEVEL SHORTWAVE TROUGH
RIPPLING EAST ACROSS MT AT THIS TIME. MEANWHILE...IN RESPONSE AT THE
SURFACE...A COLD FRONT WAS MOVING EAST ACROSS ND...EVENTUALLY
HOOKING UP WITH A LOW OVER WESTERN SD. INCREASING LOW LEVEL
JET/MOISTURE TRANSPORT IN RESPONSE TO THE SHORTWAVE TROUGH/SURFACE
LOW WAS KICKING OFF A PRETTY RESPECTABLE COMPLEX OF TS OVER NORTHERN SD.

MODELS IN GOOD AGREEMENT TAKING SURFACE LOW TO VCNTY KFSD BY 18Z
TODAY. STRONG MOISTURE TRANSPORT IN ADVANCE OF THE SHORTWAVE/SURFACE
LOW WILL CONTINUE TO FUEL MCS AS IT MOVES EAST ACROSS MN THIS
MORNING. MEANWHILE...MODERATE UPGLIDE ON THE NAM 315K SURFACE ACROSS
WARM FRONT EXTENDING INTO IA COULD ALSO FUEL A FEW ACCAS/ELEVATED
SHRA/TS THIS MORNING ACROSS WESTERN PERIPHERY OF FORECAST AREA.
ADDED A SMALL POP ACROSS THAT AREA TO ACCOUNT FOR THIS. OTHERWISE...
BOTH MODELS CONTINUE TO TRACK THE AFOREMENTIONED MCS ACROSS
SOUTHERN/CENTRAL MN...INTO WI ALONG/NORTH OF I-94 AROUND 18Z. THIS
SIGNAL HAS BEEN VERY CONSISTENT WITH THE GFS FOR LAST SEVERAL RUNS.
THE NAM HAS ALSO TRENDED THIS WAY. AS A RESULT...WILL BUMP POPS UP
TO LIKELY CATEGORY ACROSS THIS AREA. INCREASING WESTERLIES ALOFT/SHEAR
AND CONTINUED STRONG INFLUX OF MOISTURE COULD PRODUCE SOME SEVERE
WEATHER WITH THE COMPLEX. DAMAGING WINDS AND LARGE WOULD BE THE MAIN
THREAT DUE TO CONVECTION BEING ELEVATED IN NATURE. THERE IS SOME
QUESTION HOW FAR SOUTH THIS CONVECTION WILL OCCUR DUE TO STRONG CAP
THAT WILL BE IN PLACE ACROSS IA AND PERHAPS FAR SOUTHWEST WI. THE
NAM IS IN AGREEMENT WITH THE INITIAL MCS GOING ALONG/NORTH OF
I-94...BUT THEN SHOWS CONVECTION BLOWING UP/TAKING OVER ACROSS NORTHEAST
IOWA AS THE CAP WEAKENS LATE AFTERNOON/EARLY EVENING WITH
APPROACHING SHORTWAVE. THE 00Z AND PREVIOUS RUNS OF GFS DOES NOT
SHOW THIS. BELIEVE THE NAM MAY BE ONTO SOMETHING HERE. STRONG
OUTFLOW POTENTIAL FROM NORTHERN COMPLEX MAY REINFORCE THE WARM
FRONTAL BOUNDARY THAT WILL BE IN PLACE ALONG I-80. THIS IN TURN
WOULD ENHANCE THE LIFT/MOISTURE TRANSPORT/HIGH CAPE AIR ACROSS THE
BOUNDARY FOR POTENTIALLY EXPLOSIVE CONVECTION ACROSS NORTHEAST
IA/FAR SOUTHWEST WI BY LATE AFTERNOON...LASTING THROUGH THE EVENING
HOURS. WILL HAVE TO WATCH THIS SITUATION CLOSELY. INCREASING 0-6KM
BULK SHEAR VALUES IN RESPONSE TO COMPRESSED WESTERLIES ALOFT WOULD
PROVIDE FAVORABLE SUPERCELL/TORNADIC ENVIRONMENT IF CONVECTION GETS
ROOTED IN THE BOUNDARY LAYER. ANOTHER FACET OF THIS WHOLE SYSTEM WILL BE
HEAVY RAINFALL POTENTIAL WITH 2.00 INCH PRECIPITABLE WATER
INDICATED. TRIED TO BLEND ALL OF THE ABOVE IN POP/WX/QPF GRIDS AS
BEST AS POSSIBLE. THE CONVECTION EVENTUALLY SINKS SOUTHEAST OF THE
AREA BY THURSDAY MORNING AS THE COLD FRONT SLIPS THROUGH THE AREA.

DRIER AND COOLER AIR FILTERS INTO THE AREA ON THURSDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS.

NORTHWEST FLOW ALOFT WILL BRING A SHORTWAVE TROUGH THROUGH THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS FRIDAY/FRIDAY NIGHT. BEST
FORCING APPEARS TO STAY SOUTHWEST OF US. WILL KEEP FORECAST DRY FOR NOW.

.LONG TERM...SATURDAY THROUGH TUESDAY

19/00Z GFS AND ECMWF CONTINUE NORTHWEST FLOW REGIME OVER THE UPPER
MIDWEST THROUGH THE PERIOD AS HIGH PRESSURE RIDGE AMPLIFIES OVER THE
WESTERN STATES. A FEW DISTURBANCES LOOK POISED TO DROP ACROSS THE
AREA...BUT TIMING IS DIFFICULT IN THIS FLOW REGIME. WILL LEAVE
EXTENDED AS IS AND PASS TO THE DAYSHIFT FOR REFINING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Jul 19, 5:02 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
502 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA...MAINLY
THIS AFTERNOON AND EVENING.

STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH WESTERN MINNESOTA
AND THE EASTERN DAKOTAS EARLY THIS MORNING WILL CONTINUE
MOVING QUICKLY TO THE EAST THROUGH THE MID AND LATE MORNING HOURS.
WHILE THE STORMS MAY UNDERGO SOME WEAKENING THROUGH THE REST OF
THE MORNING...RE-INTENSIFICATION IS POSSIBLE DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS AS HEATING OCCURS AND INSTABILITY
INCREASES. IF THESE STORMS CAN MAINTAIN INTENSITY...OR EVEN GAIN
INTENSITY...SEVERE WEATHER MAY APPROACH THE UPPER MISSISSIPPI RIVER
VALLEY IN THE 11 AM TO 1 PM TIMEFRAME. THE MAIN THREATS WITH
THESE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL...MAINLY
ALONG AND NORTH OF INTERSTATE 90.

AS HEAT AND INSTABILITY CONTINUE TO BUILD SOUTH OF A WARM FRONT
ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP SOUTH AND WEST OF THE FIRST THUNDERSTORM COMPLEX
IN THE MID TO LATE AFTERNOON HOURS ACROSS PORTIONS OF THE AREA...
MAINLY WEST OF A LINE FROM WINONA TO NEW HAMPTON. DUE TO VERY STRONG
WINDS ALOFT...THE PRESENCE OF THE WARM FRONT AND APPROACHING COLD
FRONT...AND AMPLE MOISTURE...INGREDIENTS WILL BE PRESENT FOR SOME OF
THE STORMS TO BECOME SEVERE. THE FULL RANGE OF SEVERE WEATHER
THREATS WILL COME WITH THESE STORMS IN THE LATE AFTERNOON AND
EVENING. MOST STORMS WILL BE CAPABLE OF VERY LARGE HAIL AND DAMAGING
WIND GUSTS. STORMS FORMING IN THE VICINITY OF THE WARM FRONT...WILL
POSSESS A TORNADO THREAT...PARTICULARLY BETWEEN 3 PM AND 9 PM. IN
ADDITION...ANY REDEVELOPMENT OF THUNDERSTORMS OVER THE SAME AREA...
COULD LEAD TO TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. SOME
LOCATIONS MAY SEE IN EXCESS OF 3 INCHES OF RAIN.

DUE TO THE INTERACTION BETWEEN THE SEVERAL WAVES OF EXPECTED
THUNDERSTORMS...PINPOINTING THE MOST FAVORABLE LOCATION FOR SEVERE
WEATHER TODAY IS DIFFICULT. AT THIS MOMENT...THOSE AREAS NORTH OF A
CHARLES CITY TO FENNIMORE LINE APPEAR TO HAVE A GREATER THREAT...BUT
ALL PERSONS IN THE UPPER MISSISSIPPI RIVER VALLEY ARE ENCOURAGED TO
PAY ATTENTION TO LATER OUTLOOKS...STATEMENTS...WATCHES...AND WARNINGS
AS THE AFTERNOON AND EVENING WEAR ON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED FOR NUMEROUS SPOTTER GROUPS THIS
AFTERNOON AND EVENING. ALL SPOTTERS...SHOULD MONITOR THE LATEST
DEVELOPMENTS AND STATEMENTS...AND BE PREPARED FOR RAPID DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

DUE TO THE EXPECTED COVERAGE AND SIGNIFICANCE OF THE SEVERE
WEATHER TODAY AND TONIGHT...A CONFERENCE CALL WILL BE CONDUCTED THIS
MORNING AT 10 AM. USE THE CONFERENCE CALL TELEPHONE NUMBER AND
PASSCODE ALREADY GIVEN TO YOU TO ATTEND THIS CONFERENCE CALL.

BINAU

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.